Alert archive / Oregon / High Surf Advisories in 2017

High Surf Advisory 7, NWS Medford, OR

February 14, 2017Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf advisory at Feb 14, 2017, 3:15 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 15, 2017, 1:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2017, 3:15 AM PST (11:15 UTC)
In effect from
Feb 15, 2017, 1:00 PM PST
Expired
Feb 16, 2017, 4:00 AM PST
In force
15 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2752 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WHUS46 KMFR 141115
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
315 AM PST TUE FEB 14 2017

...DANGEROUS SURF AT THE COAST WEDNESDAY AFTERNOON THROUGH
WEDNESDAY NIGHT...

.A POWERFUL STORM WILL BRING MODERATE TO STRONG SOUTH WINDS AND 
LARGE WAVES TO THE COASTAL AREA WEDNESDAY. SOUTH FACING BEACHES 
SUCH AS BROOKINGS, HARBOR, AND PORT ORFORD WILL BE MOST AFFECTED. 
BREAKER HEIGHTS AT THESE BEACHES COULD REACH AS HIGH AS 25 FEET.

ORZ021-022-142300-
/O.NEW.KMFR.SU.Y.0007.170215T2100Z-170216T1200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
315 AM PST TUE FEB 14 2017

...HIGH SURF ADVISORY IN EFFECT FROM 1 PM WEDNESDAY TO 4 AM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 1 PM WEDNESDAY TO 4 AM PST
THURSDAY. 

* WAVES AND SURF...SOUTH WIND DRIVEN WAVE OF 15 FEET WITH 12
  SECOND PERIOD WILL RESULT IN BREAKERS REACHING 25 FEET. 

* TIMING...WAVES WILL INCREASE WEDNESDAY AFTERNOON AND PEAK
  WEDNESDAY NIGHT. 

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL,
  ESPECIALLY ON SOUTH FACING BEACHES SUCH AS BROOKINGS, HARBOR,
  AND PORT ORFORD. STAY OFF THE JETTIES. BAR CROSSINGS, JETTIES
  AND THE SURF ZONE WILL BE VERY DANGEROUS DUE TO STRONG CURRENTS,
  BREAKING WAVE ACTION, AND HIGH WAVE RUNUP. USE EXTRA CAUTION AT
  AREA BEACHES DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO
  THE OCEAN.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

FB
4 follow-up statements
273 
WHUS46 KMFR 142252
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
252 PM PST TUE FEB 14 2017

...DANGEROUS SURF AT THE COAST WEDNESDAY AFTERNOON THROUGH
WEDNESDAY NIGHT...

.A POWERFUL STORM WILL BRING MODERATE TO STRONG SOUTH WINDS AND
LARGE WAVES TO THE COASTAL AREA WEDNESDAY. SOUTH FACING BEACHES
SUCH AS BROOKINGS, HARBOR, AND PORT ORFORD WILL BE MOST AFFECTED.
BREAKER HEIGHTS AT THESE BEACHES COULD REACH AS HIGH AS 25 FEET.

ORZ021-022-151200-
/O.CON.KMFR.SU.Y.0007.170215T2100Z-170216T1200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
252 PM PST TUE FEB 14 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 1 PM WEDNESDAY TO
4 AM PST THURSDAY...

* WAVES AND SURF...SOUTH WIND DRIVEN WAVE OF 15 FEET WITH 12 
  SECOND PERIOD WILL RESULT IN BREAKERS REACHING 25 FEET. 

* TIMING...WAVES WILL INCREASE WEDNESDAY AFTERNOON AND PEAK 
  WEDNESDAY NIGHT. 

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL, ESPECIALLY ON SOUTH FACING BEACHES SUCH AS BROOKINGS, 
  HARBOR, AND PORT ORFORD. STAY OFF THE JETTIES. BAR CROSSINGS, 
  JETTIES AND THE SURF ZONE WILL BE VERY DANGEROUS DUE TO STRONG 
  CURRENTS, BREAKING WAVE ACTION, AND HIGH WAVE RUNUP. USE EXTRA 
  CAUTION AT AREA BEACHES DURING THIS TIME PERIOD AND NEVER TURN 
  YOUR BACK TO THE OCEAN. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
638 
WHUS46 KMFR 151136
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
336 AM PST WED FEB 15 2017

...DANGEROUS SURF AT THE COAST THIS AFTERNOON THROUGH TONIGHT...

.A POWERFUL STORM WILL BRING MODERATE TO STRONG SOUTH WINDS AND
LARGE WAVES TO THE COASTAL AREA TODAY. SOUTH FACING BEACHES SUCH 
AS BROOKINGS, HARBOR, AND PORT ORFORD WILL BE MOST AFFECTED. 
BREAKER HEIGHTS AT THESE BEACHES COULD REACH AS HIGH AS 25 FEET.

ORZ021-022-152300-
/O.CON.KMFR.SU.Y.0007.170215T2100Z-170216T1200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
336 AM PST WED FEB 15 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 4 AM PST THURSDAY...

* WAVES AND SURF...SOUTH WIND DRIVEN WAVE OF 15 FEET WITH 12 
  SECOND PERIOD WILL RESULT IN BREAKERS REACHING 25 FEET. 

* TIMING...WAVES WILL INCREASE THIS AFTERNOON AND PEAK TONIGHT.


* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL, ESPECIALLY ON SOUTH FACING BEACHES SUCH AS BROOKINGS, 
  HARBOR, AND PORT ORFORD. STAY OFF THE JETTIES. BAR CROSSINGS, 
  JETTIES AND THE SURF ZONE WILL BE VERY DANGEROUS DUE TO STRONG 
  CURRENTS, BREAKING WAVE ACTION, AND HIGH WAVE RUNUP. USE EXTRA 
  CAUTION AT AREA BEACHES DURING THIS TIME PERIOD AND NEVER TURN 
  YOUR BACK TO THE OCEAN. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

FB
625 
WHUS46 KMFR 152235
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
235 PM PST WED FEB 15 2017

...DANGEROUS SURF AT THE COAST THROUGH TONIGHT...

.A POWERFUL STORM WILL BRING MODERATE TO STRONG SOUTH WINDS AND
LARGE WAVES TO THE COASTAL AREA THROUGH THIS EVENING. SOUTH 
FACING BEACHES SUCH AS BROOKINGS, HARBOR, AND PORT ORFORD WILL BE 
MOST AFFECTED. BREAKER HEIGHTS AT THESE BEACHES COULD REACH AS 
HIGH AS 25 FEET.

ORZ021-022-161200-
/O.CON.KMFR.SU.Y.0007.000000T0000Z-170216T1200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
235 PM PST WED FEB 15 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY...

* WAVES AND SURF...SOUTH WIND DRIVEN WAVE OF 15 FEET WITH 12 
  SECOND PERIOD WILL RESULT IN BREAKERS REACHING 25 FEET. 

* TIMING...WAVES WILL INCREASE THIS AFTERNOON AND PEAK TONIGHT.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL, ESPECIALLY ON SOUTH FACING BEACHES SUCH AS BROOKINGS, 
  HARBOR, AND PORT ORFORD. STAY OFF THE JETTIES. BAR CROSSINGS, 
  JETTIES AND THE SURF ZONE WILL BE VERY DANGEROUS DUE TO STRONG 
  CURRENTS, BREAKING WAVE ACTION, AND HIGH WAVE RUNUP. USE EXTRA 
  CAUTION AT AREA BEACHES DURING THIS TIME PERIOD AND NEVER TURN 
  YOUR BACK TO THE OCEAN. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
099 
WHUS46 KMFR 161153
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
353 AM PST THU FEB 16 2017

ORZ021-022-161300-
/O.EXP.KMFR.SU.Y.0007.000000T0000Z-170216T1200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
353 AM PST THU FEB 16 2017

...HIGH SURF ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS
MORNING...

BREAKER HEIGHTS ALONG THE COAST HAVE LOWERED AND ARE NO LONGER A 
HIGH SURF THREAT. 

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Feb 13, 8:00 PM PST, 7 hours 15 minutes earlier.

Area forecast discussion, Feb 13, 8:00 PM PST, 7 hours 15 minutes before
Area Forecast Discussion
National Weather Service Medford OR
800 PM PST Mon Feb 13 2017

.DISCUSSION...14/00Z NAM in. 14/00Z GFS in through 78hr.

The wave number around the hemisphere is still a three at this
time...but it will transition to a four Wednesday. Right on
cue...the pattern will become more progressive.

The upper level long wave ridge that brought the stretch of dry
weather to the area is now moving out to the east. Cirrus has
overspread the Medford CWA as a long wave upper level trough edges
closer to the coast. The main trough will remain offshore...but
short waves ejecting from it will push fronts onshore beginning
Tuesday night. The area will transition back to a wet and
occasionally windy pattern for the remainder of the week. The day
shift did a good job of summarizing the situation, and their
discussion is appended below.

&&

.AVIATION...14/00Z TAF CYCLE...The forecast for tonight and
tomorrow is persistence with high clouds continuing and a generally
dry air mass in place. Low clouds and patchy to areas of fog are
expected again in the Umpqua Basin late tonight and also near the
coast, but confidence is low for lower conditions to develop in
Medford so have kept the KMFR TAF VFR. Umpqua Basin and coastal
low ceilings/fog should clear to VFR by local noon time Tuesday.
Elsewhere, VFR conditions will continue for the next 24 hours. SK

&&

.MARINE...Updated 300 PM PST Monday 13 February 2017...Light winds
and seas will persist through this evening. A front will approach
the waters Tuesday...bringing increasing south winds. The front will
stall...but inch closer Tuesday evening into Wednesday with south
gales expected, and we have upgraded the gale watch to a warning.
Models show low pressure developing along the front west of the
waters Wednesday afternoon and moving northeast Wednesday night. The
general consensus is the low could move inside of 130 W and there is
some evidence a coastal jet could form Wednesday afternoon through
Wednesday evening with winds above the surface of 70-80 kts. It's
possible some of these stronger winds could mix down, therefore have
decided to continue a storm watch from 10 AM PST Wednesday until 4
AM PST Thursday.  Please see MWWMFR for more details. Once the front
passes through on Thursday, winds and seas will gradually lower
late Thursday into Friday morning. SK

&&

.PREV DISCUSSION... /Issued 326 PM PST Mon Feb 13 2017/

SHORT TERM...Tonight through Thursday night. A warm front will
approach the area tonight, but a ridge will remain over the region
and continue the air stagnation advisory for southern Oregon
valleys into Tuesday morning. High clouds have thinned a bit and
will briefly diminish more noticeably late this evening into early
Tuesday morning. This should lead to low temperatures on Tuesday
similar to those of this morning, despite a slight increase in the
warmth of the air mass aloft.

The main changes in the short term were to fine tune the
precipitation and wind forecasts related to the next storm system
to affect our area late Tuesday night into Thursday. There are
still important model differences in the path of the storm. But, a
blend of the 12Z models resulted in a very slightly faster (a few
hours) and slightly stronger/wetter solution. Two main
characteristics are that it will be a relatively fast mover and a
very warm system. This will help a little bit to limit the risk
of late week flooding. But, the warmth of the system will work to
increase the risk of flooding with additional rain falling on
mountain snow with snow levels around 10,000 feet falling to
around 5,000 feet to 6,000 feet before precipitation tapers off to
showers on Thursday. Of course, the main component will be the
amount of rain. The heaviest rain is expected Wednesday morning
into Thursday morning in Curry, Josephine, and Siskiyou Counties.

Southerly winds will increase Wednesday into Wednesday night then
remain gusty over much of the area as a cold front moves across
the area on Thursday. A high wind watch /PDXNPWMFR/ remains in
effect for Wednesday through late Wednesday night with peak winds
gusting to 60 MPH expected Wednesday evening at the coast then
late evening into late Wednesday night for the Shasta Valley and
the east side.

Showers will taper off Thursday afternoon into Thursday night with
a very light accumulation of snow over the commonly traveled
passes...down to around the 3500 foot elevation during Thursday
night.

LONG TERM...Friday through Monday. The models start in good
agreement with a system coming in with a deep upper level trough
well offshore friday morning. This upper trough deepens into a
cut-off low, and as yesterday the ECMWF has this upper low farther
south off central California and the GFS has it off the northern
California coast. Although the jet is well south of the region our
area has broad upper level divergence and we will see wrap around
precipitation, with the heavier amounts in northern California,
that will spread north as the right entrance region of a 80 not
jet brushes across as the jet moves northward Saturday. The next
system moves in on the left exit region of a westerly 170 kt jet.
The nose of this very strong jet is forecast to be pointed at
northern California with the left exit region combining with
strong upper level divergence, and with southerly flow feeding
moisture into the region and adding to the lift in northern
California there will be periods of heavy rain in that area
Sunday. Models diverge from there and confidence is low as the GFS
is indicating a ridge while the EC is showing a trough. -Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Air Stagnation Advisory until 10 AM PST Tuesday for
        ORZ023-024-026-029>031.
     High Wind Watch from Wednesday afternoon through late Wednesday
        night for ORZ030-031.
     High Wind Watch from Wednesday afternoon through late Wednesday
        night for ORZ021-022.

CA...High Wind Watch from Wednesday morning through Wednesday evening
        for CAZ081.

Pacific Coastal Waters...Storm Watch from Wednesday morning through
        late Wednesday night for PZZ350-356-370-376.
     Small Craft Advisory from 10 AM to 10 PM PST Tuesday for
        PZZ350-370-376.
     Gale Warning from 10 PM Tuesday to 10 AM PST Wednesday for
        PZZ350-356-370-376.
     Hazardous Seas Warning from 10 AM Tuesday to 10 AM PST Wednesday
        for PZZ370-376.
     Gale Watch from Wednesday morning through late Wednesday night
        for PZZ350-356-376.
     Hazardous Seas Warning from 10 PM Tuesday to 10 AM PST Wednesday
        for PZZ350-356.
     Small Craft Advisory from 10 AM Tuesday to 10 AM PST Wednesday
        for PZZ356.

15/15/15

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 2:54 AM PSTStorm WarningMFR49 hr
Feb 14, 3:15 AM PSTHigh Wind WarningMFRCoos, Curry, Douglas, Klamath, Lake55 hr
Feb 14, 3:15 AM PSTWind AdvisoryMFRJackson, Klamath, Lake64 hr

Nearby

High Surf Advisories in Oregon, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.